PREVIOUS QUESTION:

 

NEXT QUESTION:

 

What kind of reaction to a sun-sensitizing drug is phototoxicity?

ANSWER

Phototoxicity is the most common type of sun-sensitivity drug reaction. It can happen when skin is exposed to the sun after certain medications are injected, taken by mouth, or put on the skin. The drug absorbs the UV light and releases it into the skin, causing cell death.

Symptoms appear on the exposed areas of the body within a few days. In some people, symptoms can persist up to 20 years after the medication is stopped.

From: Sun-Sensitizing Drugs WebMD Medical Reference

SOURCES: FDA. Emedicine: "Drug-Induced Photosensitivity." Medicinenet.com: "Sunburn and Sun Sensitizing Drugs."


Reviewed by Debra Jaliman on March 14, 2019

SOURCES: FDA. Emedicine: "Drug-Induced Photosensitivity." Medicinenet.com: "Sunburn and Sun Sensitizing Drugs."


Reviewed by Debra Jaliman on March 14, 2019

NEXT QUESTION:

Who’s most likely to have a reaction to a sun-sensitizing drug?

WAS THIS ANSWER HELPFUL

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.

    Other Answers On: